West Virginia, 2013

Flooding in West Virginia, May 7, 2013

May 7, 2013 · NWS RNK · 2 events in 1 county or zone

A slow moving upper level low pressure system passed across Virginia during the afternoon and evening. With light upper level winds, widespread showers and thunderstorms were slow moving, and resulted in flooding in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slow moving upper level low pressure system passed across Virginia during the afternoon and evening. With light upper level winds, widespread showers and thunderstorms were slow moving, and resulted in flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 7, 9:46 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, May 7, 9:46 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1046 AM EDT TUE MAY 7 2013

.SYNOPSIS...
EXPECT THE UPPER LOW TO TRACKS ACROSS THE CAROLINAS TODAY...THEN
NORTH INTO VIRGINIA TONIGHT. THIS LOW WILL KEEP SHOWERS IN THE
FORECAST INTO WEDNESDAY...BEFORE THE SYSTEM LIFTS OUT THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM EDT TUESDAY...

CURRENTLY KEEPING AN EYE ON A BAND OF MODERATE TO OCCASIONALLY
HEAVY RAIN MAKING ITS WAY ACROSS THE AREA FROM AROUND BEDFORD INTO
OUR SOUTHEAST WEST VIRGINIA COUNTIES. A FEW LOCATIONS INSIDE THIS
BAND HAVE RECEIVED IN EXCESS OF TWO INCHES OF RAIN...WITH MORE ON
THE WAY. AS SUCH...WILL CONTINUE TO MONITOR FOR THE POTENTIAL OF
FLASH FLOODING UNTIL RAIN MOVES OUT OF THE AREA AROUND NOON...AND
THEN KEEP WATCH FOR LONGER TERM FLOODING OF CREEKS AND STREAMS.

AS DAYTIME HEATING INCREASES...WILL ALSO BE ON THE LOOKOUT FOR
THUNDERSTORM DEVELOPMENT...ESPECIALLY ACROSS NORTHERN NORTH
CAROLINA AND EXTREME SOUTHERN VIRGINIA...WHERE CLOUD COVER IS NOT
AS THICK AND MORE HEATING CAN REACH THE SURFACE. WITH THE UPPER
LEVEL LOW IN SUCH CLOSE PROXIMITY...CURRENTLY ROTATING ACROSS THE
MOUNTAINS OF SOUTH CAROLINA...DO NOT THINK IT WILL BE A MAJOR
STRETCH TO SEE THUNDERSTORMS REDEVELOP THIS AFTERNOON...A FEW
CONTAINING LARGE HAIL. REGARDLESS OF THUNDERSTORM INTENSITY...DID
INCREASE RAIN CHANCES ACROSS THIS AREA FOR THIS AFTERNOON AREAWIDE
AS LATEST RAPID UPDATE WEATHER MODELS AND LATEST RADAR TRENDS
INDICATE RAINFALL INCREASING WITH DAYTIME HEATING. EARLY MORNING
TEMPERATURE FORECAST APPEARS TO BE IN GOOD SHAPE FOR THE MOST
PART...WITH ONLY MINOR TWEAKS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 400 PM EDT MONDAY...

THE UPPER LEVEL LOW WILL MOVE OVER NORTHERN VIRGINIA WEDNESDAY AND
WEDNESDAY NIGHT. THIS SYSTEM WILL GET KICK OUT TO SEA ON THURSDAY.
WRAP-AROUND SHOWERS WILL PUSH ACROSS THE MOUNTAINS THEN INTO THE
PIEDMONT DURING THE DAY. BY WEDNESDAY NIGHT...THE DAYTIME-DRIVEN
SHALLOW CONVECTIVE SHOWERS SHOULD DIE OFF QUICKLY AFTER
SUNSET...AS UPPER LOW CONTINUES TO LIFT NORTHEAST AND MOST OF FCST
AREA IS UNDER LIGHT NW FLOW. WE COULD SEE SOME MOUNTAIN SHOWERS
THURSDAY WITH LINGER MOISTURE AND SHORT WAVES TRACKING ON THE
OUTER RINGS OF THE DEPARTING LOW. HOWEVER...AREAL COVERAGE SHOULD
NOT EXCEED 20 PERCENT.

PERHAPS THE BIGGER DIFFERENCE IN THE WEATHER BETWEEN WED AND
THURS WILL BE A LITTLE MORE SUN BREAKING THROUGH AT TIMES DURING
THE DAY...WITH WARMER HIGH TEMPS...MOST LOCATIONS IN THE 70S. WENT
CLOSER TO COOLER ECWMF GUIDANCE...AS GFS GUIDANCE HAS MAX TEMPS AS
HIGH AS 80 IN PARTS OF THE EAST THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 400 PM EDT MONDAY...

UPPER TROUGH LIFTS OUT ACROSS NEW ENGLAND AS MID WESTERN WAVE SLIDES
IN BEHIND IT...WITH TAP OF GULF MOISTURE OUT AHEAD OF IT.  BETTER
INSTABILITY AHEAD OF THIS FRONT IN SW FLOW FOR GOOD CHANCE OF
SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS MAINLY BY
FRIDAY. MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT THAT FRONTAL
BOUNDARY THEN APPROACHES WESTERN APPALACHIANS BY LATE IN THE DAY
SATURDAY FOR BETTER COVERAGE IN WEST ESPECIALLY. WENT WITH HIGH CHC
TO LOW LIKELY POPS FOR SATURDAY AND SHOULD SEE BEST COVERAGE OF
THUNDERSTORM ACTIVITY OF THE SEASON SO FAR.

BY SUNDAY MORNING THE INITIAL FRONT PUSHES THROUGH THE REGION TAKING
MOST MOISTURE WELL TO THE SOUTH...BUT SECONDARY FRONT WITH MUCH
COOLER AIR BEHIND LAGS BEHIND...ESPECIALLY IN GFS...AS UPPER TROUGH
DIGS INTO EASTERN U.S. GIVEN UNCERTAINTY OF JUST HOW MUCH LOW LEVEL
MSTR WILL BE LEFT AHEAD OF THIS SECONDARY FRONT...AND SOME
INSTABILITY UNDER UPPER TROUGH DEPENDING ON ANY SUNSHINE...BEST TO
LEAVE AT LEAST SOME LOW CHC POPS AHEAD OF THIS BOUNDARY FOR
SUNDAY...BUT ANYTHING THAT DOES FORM WILL BE MAINLY IN MOUNTAINS
WITH WRLY FLOW...AND SHOULD DIE QUICKLY BY LATE IN THE DAY AS DRIER
AIR PUSHES IN AND MAX HEATING WANES.

LATEST GUIDANCE SHOWS MUCH LOWER DEW PTS BY SUN NIGHT AND IF
CLEARING CAN OCCUR...MIN TEMPS MAY DROP INTO THE LOWER 40S OR EVEN
UPPER 30S MTNS.  COOLER BUT DRY DAY MONDAY AS SFC HIGH BUILDS IN AND
UPPER TROF BEGINS TO SHIFT TO NEAR COAST...AND WE WILL HAVE TO KEEP
AN EYE ON FROST POTENTIAL FOR MONDAY NIGHT WITH SFC HIGH DIRECTLY
OVERHEAD.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
AS OF 620 AM EDT TUESDAY...

LIFR/MVFR CEILINGS AND VISIBILITIES CONTINUE TO BOUNCE AROUND ACROSS
AT ALL TAF LOCATIONS EARLY THIS MORNING. A SMALL AREA OF CONVECTIVE
SHOWERS WILL CROSS OVER LYH THIS MORNING...THEN THE SUN WILL POKE
THROUGH AND LIFT CEILINGS AND CLEAR VISIBILITIES TO VFR. WITH THE
SUN BREAKING OUT BY THIS AFTERNOON AND COLD POOL FROM THE UPPER LOW
OVER THE CAROLINAS...STRONGER CONVECTION IS POSSIBLE THIS AFTERNOON
AND EVENING ACROSS ALL SITES. SHOWERS WILL WANES AFTER SUNSET BUT
WILL NOT COMPLETELY GO AWAY OVERNIGHT AS THE UPPER LOW TRACKS NORTH
INTO VIRGINIA.

WEDNESDAY WILL BE ANOTHER UNSETTLED DAY AS THE LOW BEGINS TO MOVE
EAST OF THE REGION...KEEPING CEILINGS AT MVFR AT TIMES. TAF
LOCATIONS FINALLY GET A BREAK ON THURSDAY AS THE LOW PRESSURE SYSTEM
WILL BE WELL EAST OF THE REGION AND ALL LOCATIONS WILL RETURN TO
VFR. THE RELIEF WILL BE TEMPORARY AS ANOTHER DISTURBANCE MOVES IN
FOR THE WEEKEND BRINGING WITH IT ANOTHER CHANCE OF SHOWERS AND
PERIODS OF MVFR/IFR CONDITIONS.

&&

.HYDROLOGY...
AS OF 400 PM EDT MONDAY...

SIGNIFICANT ONGOING HYDRO EVENT CONTINUES THE NEXT 24 HOURS. AREAL
AND RIVER FLOODING STILL ON-GOING FOR MOUNTAIN COUNTIES ALONG THE
BLUE RIDGE. PERSISTENT SCATTERED SHOWERS ACROSS THE NEW
RIVER...ROANOKE AND SOUTHERN SHENANDOAH VALLEYS THIS MORNING WILL
SEE BRIEF HEAVY DOWNPOURS THIS AFTERNOON. WITH SEVERAL LOCATION AT
ACTION OR FLOOD STAGE...WILL CONTINUE WITH THE FLOOD WATCH. AN
ADDITIONAL INCH OF RAIN IS POSSIBLE TODAY WITH HIGHER AMOUNTS
ALONG EASTERN SLOPES. RAIN ACTIVITY ACROSS THE MOUNTAIN EMPIRE
AND NORTHWEST NORTH CAROLINA HIGHLANDS HAS BEEN NONE EXISTENT
SINCE MONDAY EVENING. DESPITE RIVERS RUNNING HIGH...THIS DOWN-TIME
WILL LOWER LEVELS BELOW BANKFULL. RAIN MAY BRING LEVELS BACK TO
BANKFULL THIS AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ013-014-016>020-
     022>024-032>035.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...NF/RCS
SHORT TERM...
LONG TERM...PM/SK
AVIATION...CF/RCS
HYDROLOGY...RCS
Hazardous weather outlook, May 7, 3:04 AM EST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 AM EDT TUE MAY 7 2013

VAZ013-014-016>020-022>024-032>035-080815-
PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
404 AM EDT TUE MAY 7 2013

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ007-009>012-015-WVZ042>045-080815-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER-
404 AM EDT TUE MAY 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

CREEK...STREAM...AND RIVER LEVELS WILL CONTINUE TO FALL TODAY.
HOWEVER...SCATTERED AFTERNOON SHOWERS MAY BRING A BRIEF HEAVY
DOWNPOUR THAT COULD BRING LEVELS BACK TO BANK FULL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-080815-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
404 AM EDT TUE MAY 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Local storm report, May 7, 10:45 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT TUE MAY 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     HEAVY RAIN       5 NW LYNCHBURG AIRPORT  37.38N  79.26W
05/07/2013  M2.61 INCH       BEDFORD            VA   BROADCAST MEDIA

            FROM WSET. VIA TWITTER

&&

EVENT NUMBER RNK1301357

MBS
Local storm report, May 7, 10:52 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 AM EDT TUE MAY 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      1 ENE THAXTON           37.35N  79.62W
05/07/2013                   BEDFORD            VA   EMERGENCY MNGR

            LANDSLIDE ON US 460 NEAR LITTLE APPLE DRIVE. ALSO
            NUMEROUS REPORTS OF ROAD FLOODING IN THE COUNTY.

&&

EVENT NUMBER RNK1301358

MBS
Local storm report, May 7, 11:09 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1209 PM EDT TUE MAY 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     FLOOD            3 N COVINGTON CITY      37.82N  79.99W
05/07/2013                   ALLEGHANY          VA   EMERGENCY MNGR

            FLOODING ON ROUTE 220 IN INTERVALE AND OTHER ROADS IN
            THE COUNTY.

&&

EVENT NUMBER RNK1301359

MBS
Local storm report, May 7, 11:12 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 PM EDT TUE MAY 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HAIL             LANSING                 36.50N  81.51W
05/07/2013  E0.25 INCH       ASHE               NC   PUBLIC

            PEA SIZE HAIL

&&

EVENT NUMBER RNK1301360

MBS
Local storm report, May 7, 11:19 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1219 PM EDT TUE MAY 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     FLOOD            BUCHANAN                37.52N  79.68W
05/07/2013                   BOTETOURT          VA   EMERGENCY MNGR

            ROAD FLOODING IN BOTETOURT COUNTY...ESPECIALLY IN
            BUCHANAN.

&&

EVENT NUMBER RNK1301361

MBS
Special weather statement, May 7, 11:28 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1228 PM EDT TUE MAY 7 2013

VAZ033-071730-
FRANKLIN VA-
1228 PM EDT TUE MAY 7 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 130 PM EDT

* AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR ROCKY MOUNT...MOVING NORTHWEST
  AT 20 MPH.

* VERY HEAVY RAIN IS FALLING...WITH UP TO 2 INCHES OF RAIN POSSIBLE
  OVER A SHORT PERIOD OF TIME. THIS HEAVY RAINFALL WILL CAUSE WATER
  TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
  STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY MOUNT...
  SONTAG...
  CALLAWAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3697 8014 3699 8012 3700 8013 3703 8011
      3706 8012 3708 8011 3712 8013 3714 8010
      3701 7978 3689 7981
TIME...MOT...LOC 1626Z 113DEG 18KT 3700 7994

16

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Greenbrier

When
May 7, 11:30 AM EST to 5:30 PM EST
Where
Greenbrier County, 1.38 mi N of White Sulphur Spgs to 0.99 mi NE of Greenbrier Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.800, -80.300

Heavy rain caused flooding on several low water crossings across the county.

Flood, Greenbrier

When
May 7, 3:45 PM EST to 9:45 PM EST
Where
Greenbrier County, 1.64 mi W of Harts Run to 1.22 mi W of Harts Run
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.770, -80.360

The Interstate 64 exit ramp at mile marker 175 is closed due to water over the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441200, 441201.